Hail, Emmet
- When
- August 9, 3:25 PM CST
- Where
- Emmet County, Estherville
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.417, -94.850
A hot and unstable airmass was in place in Iowa ahead of an approaching cold front. High temperatures reached the mid to upper 90s with dew point readings around 70.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A hot and unstable airmass was in place in Iowa ahead of an approaching cold front. High temperatures reached the mid to upper 90s with dew point readings around 70. By the late afternoon, heading had pushed the lifted indices to the -7 to -8 C. range with CAPE values around 3600 J/kg. The cold front made slow progress southeast into the state. Thunderstorms erupted along the front and produced a small area of high winds and hail. Hail was limited in size due the high freezing level. The late afternoon freezing level was around 15,800 feet. Nickel to quarter size hail fell during the early stages of the event in Emmet and Palo Alto Counties. As the system moved southeast the main mode of severe weather became high winds. The town of Armstrong, in Emmet County, was hard hit by high winds which caused widespread power outages in the city. The storms weakened rapidly as the progressed southeast. Initially, the storms were in a fairly favorable shear environment, but as they move southeast the moved out of the favorable environment into a weakly sheared environment over central and southern Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 9, 3:00 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 400 PM CDT TUE AUG 9 2005 .DISCUSSION... NEXT SEVERAL HOURS WILL SEE A PULSE TYPE HEAVY RAIN/HAIL TS ENVIRONMENT IN PLACE FAR NW. MAIN SHEAR WELL TO NW OF CWA SO WONT BE ALOT OF ORGANIZATION TO CELLS ONCE CONVECTION ARRIVES. CAPES WILL DIMINISH DIURNALLY AS WELL AND MODELS BREAK OF THE QPF LINE AS IT MOVES INTO CENTRAL IA AFTER 3-6Z. SHOULD SEE LINGERING CHCS OVER SRN SECTION WEDNESDAY. INCREASED POPS ON THURSDAY TO 50S OVER NE 3/4S OF CWA WITH LIKELY 60S OVER NE 1/2. BOTH GFS AND NAM MODELS IN GENERAL AGREEMENT WITH PLAINS LOW PRESSURE LIFTING SFC BNDRY NORTHEASTWARD AND MCS DEVELOPMENT ADVECTING FROM SD INTO NRN IA DURING DAY THURSDAY ALONG INSTABILITY AXIS. THE GFS IS QUICKER WITH CONVECTION HOWEVER. COOLER TEMPS SHOULD COINCIDE WITH CONVETIVE CHANCES/CLOUD COVER AND MOST GUIDANCE SHOWING COOLER UPPER 70S OVER NRN SECTIONS AND HAVE ADJUSTED HIGH TEMPERTURES DOWNWARD IN THIS TIMEFRAME. EXTNDD PD LOOKS COOL AND UNSETTLED WITH MEDIUM RANGE GUIDANCE SUGGESTING BASE OF LONGWAVE TROUGH SETTING UP ACROSS THE NORTHERN PLAINS/UPR MIDWEST. MREF DEPICTS LARGE AREA OF ANOMALOUS HGHTS (1-2STD BLO NORM) EXTENDING FROM HUDSON BAY SOUTHWARD THRU THE CENTRAL PLAINS ALONG WITH ABV NORMAL UPR LVL JET FOCUSED ACROSS THE NORTHERN U.S. AS WELL. ZONAL FLOW EVENTUALLY BUCKLES AND BACKS SLIGHTLY TO THE WSW. OVERALL...AN ACTIVE PATTERN TAKING SHAPE WITH INC THREAT OF SHRA/TSRA. MAINLY FOLLOWED GFS/ECMWF SOLUTIONS IN ADDITION TO THE ENSEMBLES... ALTHOUGH MOST MODELS IN FAIRLY GOOD AGREEMENT WITH COOL/WET SOLUTION ACROSS MUST OF THE AREA. THUS...BROADBRUSHED PRECIP CHANCES (GENERALLY 30 POPS) ACROSS MUCH OF CWA FROM FRI AFT THRU EARLY MONDAY WITH SEVERAL S/WS EMBEDDED IN THE FLOW...ROUNDING H5 TROUGH BASE AND EJECTING EASTWARD INTO THE MIDWEST. IN ADDITION...LEFT OVER BOUNDARY FROM PROJECTED THURS FROPA REMAINS DRAPED ACROSS THE AREA ON FRI...THEN IS SHUNTED SOUTHWARD WITH THE ARRIVAL OF FAIRLY STRONG COLD FRONT/ADV FOR SAT AFT. THIS FRONT SAGS SOUTHWARD AND STALLS OUT THRU SUN ACROSS EASTERN KN AND NORTHEN MO WITH WAVE OF LP PROJECTED TO DEVELOP ALONG THE FRONT. MEANWHILE...HIGH PRESSURE BUILDS INTO THE UPR MIDWEST BY LATE IN THE PERIOD AND BEGINS THE DRY THINGS OUT FROM WEST TO EAST BY LATE TUE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && RUSSELL/STEINBUGL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 955 AM CDT TUE AUG 9 2005 IAZ004>007-015>017-023>026-101100- CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-WINNEBAGO-WORTH-WRIGHT- 955 AM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SCATTERED THUNDERSTORMS AFTER 4 PM THIS AFTERNOON NORTHWEST OF A MASON CITY TO POCAHONTAS LINE. THUNDERSTORMS ARE LIKELY DURING THE EVENING HOURS AND WILL CONTINUE UNTIL LATE TONIGHT. A FEW OF THE STORMS MAY BE SEVERE UNTIL MIDNIGHT WITH DAMAGING THUNDERSTORMS WINDS TO 70 MPH AND LARGE HAIL. ISOLATED SEVERE STORMS MAY ALSO OCCUR AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT THROUGH SUNDAY. SOME OF THE STORMS WEDNESDAY NIGHT AND THURSDAY MAY BE SEVERE WITH THE GREATEST POTENTIAL BEING DAMAGING THUNDERSTORM WINDS AND HAIL. FOR THE REMAINDER OF THE PERIOD...THE SEVERE WEATHER POTENTIAL WILL BE BETTER DETERMINED CLOSER TO EACH EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING AND AGAIN LATE WEDNESDAY NIGHT AND THURSDAY. IAZ027-028-033>039-044>050-057>062-070>075-081>086-092>097-101100- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN- CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-GREENE-GRUNDY- GUTHRIE-HAMILTON-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL- MONROE-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO- WARREN-WAYNE-WEBSTER- 955 AM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...TODAY AND TONIGHT IT WILL BE HOT AND HUMID THIS AFTERNOON AND EARLY EVENING WITH HIGHS IN THE LOWER TO MIDDLE 90S. HEAT INDICES ARE EXPECTED TO REACH 96 TO 107 DEGREES FROM NOON TO 700 PM. THERE IS A CHANCE OF SCATTERED THUNDERSTORMS AFTER 9 PM THIS EVENING SOUTHEAST OF A MASON CITY TO POCAHONTAS LINE. THUNDERSTORMS ARE LIKELY DURING THE OVERNIGHT HOURS AND WILL CONTINUE UNTIL WEDNESDAY MORNING. A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING THUNDERSTORMS WINDS TO 60 MPH AND POSSIBLY LARGE HAIL UNTIL MIDNIGHT NORTH OF HIGHWAY 30. ISOLATED SEVERE STORMS MAY OCCUR AFTER MIDNIGHT...BUT THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH AS THE NIGHT PROGRESSES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT THROUGH SUNDAY. SOME OF THE STORMS WEDNESDAY NIGHT AND THURSDAY MAY BE SEVERE MAINLY NORTH OF HIGHWAY 30 WITH THE GREATEST POTENTIAL BEING DAMAGING THUNDERSTORM WINDS AND HAIL. FOR THE REMAINDER OF THE PERIOD...THE SEVERE WEATHER POTENTIAL WILL BE BETTER DETERMINED CLOSER TO EACH EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND AGAIN LATE WEDNESDAY NIGHT AND THURSDAY. SMALL
The Sioux Falls radar (KFSD), 153 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469920, 5469921, 5469922, 5469923, 5469924, 5469925.